Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2003, 5:04 PM EDT for Botetourt County, Virginia. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:04 PM EDT (21:04 UTC)
- Expired
- May 10, 2003, 5:15 PM EDT
- In force
- 11 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
112
WUUS51 KRNK 102104
SVRRNK
VAC023-102115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 515 PM EDT.
* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ARCADIA...MOVING EAST AT
90 MPH.
* SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
ARCADIA...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF QUARTERS.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3762 7960 3758 7959 3753 7951 3749 7958
3745 7958 3746 7964 3762 7964
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:52 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 10, 2:52 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 252 PM EDT SAT MAY 10 2003 VERY ACTIVE AFTN AND EVENING EXPECTED AS STORMS TRAVERSE IN WV SLIDE SOUTHEAST INTO THE CWA. THIS WAVE MOVES EAST OF THE CWA LATE THIS EVENING ...THEN A COLD FRONT APPROACHES SUNDAY AS THE MAIN TROF SHIFTS EAST. DYNAMICS ASSOC WITH THE FRONT WILL SHEAR OUT AS THE FRONT APPROACHES...MEANING THE PCPN COVERAGE WILL TEND TO DIMINISH DURING THE DAY AS IT MOVES EAST. STILL A THREAT FOR TSTMS FOR THE ENTIRE CWA AND AGAIN WE ARE LOOKING AT A SLGT RISK OF SEVERE. CAA PTTN DEVELOPS BEHIND THE FRONT AND PERSISTS THROUGH MIDWEEK. SOME DEEPER MOISTR AND LOW LVL INSTABILITY SNEAKS INTO THE EXTRM NW PART OF THE CWA MON AFTN AND NIGHT. WEAK HIGH PRES MOVES OVERHEAD WED...THEN MAKES WAY FOR A DIGGING TROF OVER THE MISS VLY. THIS TROF WILL SEND ANOTHER SHOT OF PCPN TO THE AREA BY THUR AND FRI. FCSTID = 9 ROA 69 80 57 72 / 70 40 20 0 LYH 69 85 55 70 / 60 30 30 0 DAN 70 89 59 77 / 60 30 30 0 BLF 65 71 49 62 / 70 50 10 10 LWB 62 71 48 58 / 60 50 10 20 BCB 64 75 51 67 / 60 40 20 10 TNB 60 73 50 68 / 40 40 20 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 10, 3:45 PM EDT, 1 hour 19 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR SOUTHEAST WEST VIRGINIA AS WELL AS SOUTHWEST VIRGINIA FROM THE BLUE RIDGE WEST. A SECOND TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL VIRGINIA EAST OF THE BLUE RIDGE...AS WELL AS NORTH CENTRAL NORTH CAROLINA. SEE THE FOLLOWING PRODUCTS CONCERNING THE CURRENT SEVERE WEATHER SITUATION ...WBCTORRNK ...WBCSVRRNK... WBCSVSRNK... WBCSPSRNK... AND WBCNOWRNK. .DAYS TWO THROUGH SEVEN... MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD AGAIN BE STRONG TO SEVERE BY LATER SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY. JH/JDS
In the hours before
Special weather statement, May 10, 11:50 AM EDT, 5 hours 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT SAT MAY 10 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS...AND POINTS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG...WHERE A WARM FRONT WILL SLOWLY BE LIFTING NORTH OF THE AREA. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOGUEIRA
Local storm report, May 10, 12:16 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM BUCHANAN VA WIND DAMAGE
05/09/03 BOTETOURT NUMEROUS TREES DOWN.
REPORTED BY BOTETOURT
COUNTY 911.
0425 PM VA 0.75 IN HAIL
05/09/03 SALEM REPORTED BY SALEM COUNTY
911.
0440 PM BROOKNEAL VA 1.00 IN HAIL
05/09/03 CAMPBELL REPORTED BY THE POLICE
DEPARTMENT.
0500 PM HUDDLESTON VA WIND DAMAGE
05/09/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY BEDFORD
COUNTY 911.
0545 PM TURBEVILLE VA WIND DAMAGE
05/09/03 HALIFAX NUMEROUS TREES DOWN.
REPORTED BY HALIFAX
COUNTY 911.
1155 PM NATHALIE VA 1.00 IN HAIL
05/09/03 HALIFAX REPORTED BY HALIFAX
COUNTY 911.Special weather statement, May 10, 1:30 PM EDT, 3 hours 34 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT MAY 10 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE BLUE RIDGE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOGUEIRA
Special weather statement, May 10, 3:21 PM EDT, 1 hour 43 minutes before
WVZ042-043-102115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT SAT MAY 10 2003 ...TORNADO WATCH IN EFFECT UNTIL 7:00 PM... A SEVERE THUNDERSTORM IS EXPECTED TO MOVE INTO THE REGION BETWEEN 4 AND 430 PM. THIS STORM HAS THE POTENTIAL TO DO WIND DAMAGE...DROP LARGE HAIL...AND POSSIBLY SPAWN A TORNADO. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITION STATEMENTS OR WARNINGS CONCERNING THIS STORM. RMG
Local storm report, May 10, 4:15 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM WARM SPRINGS VA 0.75 IN HAIL
05/10/03 BATH REPORTED BY BATH
SHERIFFS OFFICE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 21 min |
| May 9, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 32 min |
| May 9, 10:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 46 min |
| May 9, 11:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 46 min |
| May 9, 11:45 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 45 min |
| May 10, 12:28 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 32 min |
| May 10, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 24 min |
| May 10, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 31 min |
| May 10, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 36 min |
| May 10, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 44 min |
| May 10, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 37 min |
| May 10, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 10, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 40 min |
| May 10, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 30 min |
| May 10, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 48 min |
| May 10, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 49 min |
| May 10, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 32 min |
| May 10, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.